Association between behavioral and psychological symptoms and psychotropic drug use among old people with cognitive impairment living in geriatric care settings
2013 (English)In: International psychogeriatrics, ISSN 1041-6102, E-ISSN 1741-203X, Vol. 25, no 9, 1415-23 p.Article in journal (Refereed) Published
Background: Behavioral and psychological symptoms are common among cognitively impaired individuals and psychotropic drugs are widely used for their treatment. The aim of this study was to describe the prevalence and associated factors of psychotropic and anti-dementia drug use among old people with cognitive impairment living in geriatric care settings. Methods: The study comprised 2,019 cognitively impaired people living in geriatric care units in the county of Västerbotten, Sweden. Data concerning psychotropic and anti-dementia drug use, function in activities of daily living, cognitive function, and prevalence of behavioral and psychological symptoms were collected, using the Multi-Dimensional Dementia Assessment Scale. Results: Of the study population, 1,442 individuals (71%) were prescribed at least one psychotropic drug (antidepressants (49%), anxiolytics, hypnotics, and sedatives (36%), antipsychotics (25%)). Furthermore, 363 individuals (18%) received anti-dementia drugs. Associations between various behavioral and psychological symptoms were found for all psychotropic drug classes and anti-dementia drugs. Verbally disruptive/attention-seeking behavior was associated with all psychotropic drugs. Use of antipsychotics was associated with several behavioral and psychological symptoms, including aggressive behavior. Conclusion: The associations between behavioral and psychological symptoms and psychotropic drug use found in this study indicate that these drugs are prescribed to treat behavioral and psychological symptoms among cognitively impaired individuals despite limited evidence of their efficacy. Given the significant risk of adverse effects among old people with cognitive impairment, it is important to ensure that any medication used is both appropriate and safe.
Place, publisher, year, edition, pages
2013. Vol. 25, no 9, 1415-23 p.
IdentifiersURN: urn:nbn:se:umu:diva-79491DOI: 10.1017/S1041610213000859ISI: 000322397600004PubMedID: 23782794OAI: oai:DiVA.org:umu-79491DiVA: diva2:642061